I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Burping

User
Posted 21 Jan 2020 at 11:17

Father in law aged 84 advanced pc - metastasised to some vertebrae. Ruled out for chemo. On Bicalutamide to get PSA below 10 then plan is to give him radiation for the pc. He had low dose 5 days radiation to shrink spine tumours - which worked miraculously. That was two weeks ago. 

Two questions though if anyone has experience/knowledge of this. 

1. PSA still going up. Was 40 then 200. Bicalutamide now for 4 weeks but next blood check not for another 3 weeks. Should PSA be checked more regularly? In case he needs something stronger to bring it down? 

2. Main question: he burps with EVERY breath. And all night. (He is staying with me and my wife - her mother has her own health issues). I gave him Rennie then on advice from chemist Deflatine. They seem to help a little but the burps soon return. What causes this burping? He is eating very little & internet searches suggest stomach acids cause it. Is there anything we can ask doctor for to help him.

He doesn't speak up for himself or complain or tell us if he's in pain. He is also becoming confused and looks at us blankly when we ask him if he has any new symptoms. They told us to take him back to hospital if he gets numbness/pi s and needles/chest pains (spinal chord compression would need relieving again). I think his radiation two weeks ago might be interfering with his brain signals causing variable consciousness. Or it might be his morphine.

Anyway if anyone can help with his burping we'd be most grateful.

Thanks, Steerpike & Irma Prunesquallor

User
Posted 21 Jan 2020 at 11:47

One possibility is mets releasing calcium from his bones into his blood (and I wonder if that might be accelerated in the immediate aftermath of RT on the bone mets). Excess calcium in blood has symptoms like dementia. Maybe he's also on calcium tablets which would make it worse (and might cause burps)? I suggest taking him along for a blood test at GP for calcium levels. I would think this justifies an emergency appointment.

EDIT: It looks like Deflatine is calcium too. If my theory about excess calcium is right, this will make it worse.

Edited by member 21 Jan 2020 at 12:02  | Reason: Not specified

User
Posted 21 Jan 2020 at 15:00

Thank you. Does 'mets' mean metastasis? We stopped the Deflatine & Rennie yesterday.

User
Posted 21 Jan 2020 at 15:26

Sorry, yes. 'mets' means metastasis.

User
Posted 21 Jan 2020 at 15:56
Radiation doesn't cause dementia-like symptoms.

Best wishes,

Chris

User
Posted 25 Jan 2020 at 07:49
Thanks, Chris. He's had another blood test now - results due end of next week. Checking calcium and PSA. Doctor confirmed what you said, Andy62. Does morphine cause confusion. Lowering his morphgesic dose. Down from 2 to one tablet per day. His mental confusion is worrying him now. He went out for a walk on his own yesterday - got his haircut at local barbers. I went out to look for him and found him there. But he told me when he got to end of our road he had thought he was in another area he used to live in - then remembered he's in our area. He has stopped doing his Sudoku - previously enjoyed the super fiendish ones - but his mojo is evaporating. I told him not to worry - it's the effect of the radiation or the morphine and will pass. Except that was just a guess. Does anyone know if this mental confusion is transient and due to one of his meds?
User
Posted 25 Jan 2020 at 08:13

Excess Calcium fits symptoms. Blood test results should tell you, but that's a stupidly long time to wait for results. I would be calling up from next day.
Might also be morphine, I don't know symptoms of that (but I would guess it's to go to sleep).

Edited by member 25 Jan 2020 at 08:14  | Reason: Not specified

User
Posted 25 Jan 2020 at 09:06
Thanks Andy. They were not doing any blood tests for his PSA till after end Feb (this blood test will include PSA luckily). If we hadn't asked about the calcium his next appointment would have been end of Feb (and maybe then they would have ordered a blood test?). My wife believes they have to give the Bicalutamide time to work in bringing PSA down (started that 23rd December). I'll ask my wife to chase his GP surgery (where blood test was done) from Monday.
User
Posted 25 Jan 2020 at 10:16
Morphine can cause a fuzziness of thinking, as can bicalutimide. Being diagnosed with advanced prostate cancer can also cause someone to feel anxious / worried which could make them appear a bit forgetful or preoccupied. Aside of all these, calcium in the blood seems the most likely cause.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

 
Forum Jump  
©2020 Prostate Cancer UK